Alert archive / Indiana / River Flood Warnings in 2019

River Flood Warning 175, NWS Indianapolis, IN

April 11, 20195 counties in Indiana

NWS Indianapolis, IN issued this river flood warning at Apr 11, 2019, 11:05 AM EDT for 5 counties in Indiana. It took effect at Apr 13, 2019, 8:00 AM EDT. It was in force for 12 days.

The area

The counties it named.

The facts

Issued
Apr 11, 2019, 11:05 AM EDT (15:05 UTC)
In effect from
Apr 13, 2019, 8:00 AM EDT
Expired
Apr 25, 2019, 11:12 AM EDT
In force
12 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Fountain County, IN, Parke County, IN, Tippecanoe County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Lafayette (LAFI3). The gauge peaked at 14.56 ft at Apr 20, 2019, 9:00 AM EDT.

actionminormoderate101504/1104/1204/1304/1404/1504/1604/1704/1804/1904/2004/2104/2204/2304/2404/2504/26
Action stage
7 ft
Minor stage
11 ft
Moderate stage
18 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03335500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Apr 11, 10:28 AM EDT, 37 minutes earlier.

Area forecast discussion, Apr 11, 10:28 AM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1028 AM EDT Thu Apr 11 2019

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 424 AM EDT Thu Apr 11 2019

A strong low pressure system will bring windy, very mild and
unsettled weather to central Indiana this afternoon and tonight.
Much cooler air will filter in behind the cold front on Friday. The
unsettled weather will move off to the east, but windy conditions
will persist through early Friday evening.

Temperatures on Saturday and Sunday will be near or below normal and
a southern system will bring more active weather to the area
starting Saturday night.

Next week will start off dry with below normal temperatures but yet
another system will bring mild and showery weather to the area by
the middle of next week.

&&

.NEAR TERM /Rest of Today and Tonight/...
Issued at 942 AM EDT Thu Apr 11 2019

Upped sky cover today, especially this morning as satellite and
webcams show thicker mid and high clouds across most of the area.
Still think these will thin out some this afternoon, allowing some
sunshine through.

With the strong warm advection, any sunshine today should quickly
boost temperatures, allowing them to reach their forecast highs.
Short term model data are still bullish on temperatures today, so
made no changes to highs. Did slow the temperature rise though,
with the thicker clouds this morning.

The expected sunshine should also allow enough mixing to get winds
to advisory criteria, although confidence is lower due to the longer
period of mostly cloudy skies earlier in the day.

Previous discussion follows...

Wind will be the main concern today as a strong Plains system lifts
northeast to the Missouri Valley. Models are a bit slower and that
and the High Resolution Rapid Refresh suggest the convection will
stay west of the forecast area til 00z Saturday or slightly later.
That said, 50 plus knot low level jet with good mixing potential
supports the Wind Advisory over all but our far eastern counties
from 11 am through 8 pm.

By this evening, low level get increases to 55 to 65 knots and a mid
level jet of 100 plus knots will move into west central Illinois.
This translates to deep, strong, albeit near uni-directional shear.
The shear, vertical forcing and deep moisture support widespread
showers and thunderstorms tonight. Vertical motion fields suggest a
line of thunderstorms will move into the Wabash valley late evening
and spread east across the metro early overnight. Instability progs
were showing some weak instability with surface CAPES to near 500
J/KG, mainly during the evening and over the Wabash Valley. This
suggests the line could be severe as it moves into that area, but it
will likely weaken quickly eastward and with time. Damaging winds
will be the main severe threat as the warm front should be north of
the area and there looks to be little directional shear.

The blend with the lowest overnight lows northwest looks reasonable
with the cold front moving through.

&&

.SHORT TERM /Friday through Saturday night/...
Issued at 424 AM EDT Thu Apr 11 2019

Models in good agreement that the showers will be ending Friday
morning from west to east in the wake of the cold front. Clouds will
also be decreasing. However, low level jet and mixing potential
continues to support windy conditions on Friday. Could see afternoon
gusts to 40 mph. Winds will finally weaken Friday evening.

The next chance of showers will be Saturday night through Sunday
night as a southern system moves through. Would not rule out some
thunder as well mainly over southeastern sections. Could also see
some brief snow mix in overnight Sunday night in the wake of this
system.

Near normal blend temperature trends look good.

&&

.LONG TERM /Monday through Wednesday/...
Issued at 424 AM EDT Thu Apr 11 2019

Models in good agreement that below normal temperatures on Monday
will rebound to above normal by Tuesday. The threat for showers will
also return by Tuesday night as a pair of systems merge.

&&

.AVIATION (Discussion for the 111500Z TAF Update)...
Issued at 1028 AM EDT Thu Apr 11 2019

Delayed onset of gusts based on latest trends. Tweaked mid-level sky
cover height.

Previous discussion follows...

VFR conditions expected (outside of any convection tonight) through
the period. Strong winds through the period.

Mainly high clouds with perhaps some few-scattered cumulus are
expected today. As a cold front moves in overnight, low VFR ceilings
are possible, and MVFR or worse are possible in a line of convection
that will move through (mainly in the 03Z-09Z or so time frame).

Winds will gust over 25kt today into this evening, with low level
wind shear tonight with strong winds continuing aloft.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 8 PM EDT this evening
for INZ021-028>030-035>037-039-043>047-051>055-060>064-067>071.

&&

SYNOPSIS...MK
NEAR TERM...MK/50
SHORT TERM...MK
LONG TERM....MK
AVIATION...50
Hazardous weather outlook, Apr 11, 3:40 AM EDT, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
340 AM EDT Thu Apr 11 2019

INZ021-028>030-035>037-039-043>047-051>055-060>064-067>071-121000-
Carroll-Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-Hamilton-
Vermillion-Parke-Putnam-Hendricks-Marion-Vigo-Clay-Owen-Morgan-
Johnson-Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess-Martin-
Lawrence-Jackson-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Fishers, Carmel,
Noblesville, Clinton, Newport, Rockville, Greencastle, Plainfield,
Brownsburg, Danville, Indianapolis, Terre Haute, Brazil, Clay City,
Spencer, Martinsville, Mooresville, Greenwood, Franklin, Sullivan,
Linton, Bloomfield, Bloomington, Nashville, Columbus, Vincennes,
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour,
and Brownstown
340 AM EDT Thu Apr 11 2019

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Sustained wind to 30 mph and gusts to 45 mph this afternoon
and early evening. Cloud to ground lightning and locally heavy rain
tonight. Damaging winds possible, mainly over the Wabash Valley and
during the evening.

Hazards: Wind, cloud to ground lightning and locally heavy rain.

Timing: Damaging winds mainly during the evening. Cloud to ground
lightning and locally heavy rain through the night. Wind unrelated to
thunderstorms this afternoon and tonight.

Discussion: A strong low pressure system and associated cold front
will bring windy and unsettled weather to central Indiana through
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Windy conditions will continue Friday. Thunderstorms are
possible over southeastern sections Saturday night and Sunday and
over southwestern sections next Wednesday afternoon.

Discussion: A southern system will bring more unsettled weather to
the area late this weekend, and another system will bring showers to
the area the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ031-038-040>042-048-049-056-057-065-072-121000-
Howard-Tipton-Madison-Delaware-Randolph-Hancock-Henry-Shelby-Rush-
Decatur-Jennings-
Including the cities of Kokomo, Tipton, Anderson, Muncie,
Winchester, Greenfield, New Castle, Shelbyville, Rushville,
Greensburg, and North Vernon
340 AM EDT Thu Apr 11 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Sustained wind to 25 mph and gusts to 40 mph this afternoon
and early evening. Cloud to ground lightning and locally heavy rain
tonight.

Hazards: Wind, cloud to ground lightning and locally heavy rain.

Timing: Cloud to ground lightning and locally heavy rain through the
night. Wind this afternoon and tonight.

Discussion: A southern system will bring more unsettled weather to
the area late this weekend, and another system will bring showers to
the area the middle of next week.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Windy conditions will continue Friday. Thunderstorms are
possible over southeastern sections Saturday night and Sunday and
over southwestern sections next Wednesday afternoon.

Discussion: A southern system will bring more unsettled weather to
the area late this weekend, and another system will bring showers to
the area the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but can not be completely ruled
out.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 11:05 AM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren14 days
Apr 11, 11:05 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo35 days
Apr 11, 11:05 AM EDTRiver Flood WarningINDSullivan, Vigo33 days

Nearby

River Flood Warnings in Indiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.